Hector Warnes’ comment on Michael R. Goldberg’s commentary
Jose de Leon: Training psychiatrists to think like pharmacologists
23.Valproate Case 2: Safety
Dr. De Leon’s power point presentation is excellent for its clarity and scope. I would rather comment on Dr. Golberg’s reply to De Leon’s presentation.
Adverse drug reactions have been classified in Type A, or intrinsic - usually related to drug toxicity, and Type B, or idiosyncratic - associated with drug-specific and patient-specific characteristics and environmental risks (Pichler et al. 2010).
Small molecules such as drugs can produce immune reactions by binding covalently as haptens to a carrier protein which is modified as immunogenic. A new syndrome has been identified named Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). In most cases, DRESS involve not only cases of hypersensitivity but also of drug-drug interaction in view of the current trend of polypharmaceutical treatments. The real challenge is the “assessment of relatedness” as Goldberg points out.
The occurrence of the adverse event must take place in an expected time frame. Prior to the event there must be an absence of symptoms. There must exist other supporting evidence, an absence of alternative explanation for the event and a positive re-challenge and dose relationship (Goldberg).
Palleria et al. (2013) assert that drug-drug interactions are one of the most common causes of adverse drug reactions which can both reduce or increase the clinical efficacy:
Pharmacokinetic: involves absorption, distribution, metabolism and excretion which have been associated with both treatment failure and/or toxicity.
Pharmacodynamics: may be divided in three subgroups: 1) direct effect at receptor function; 2) interference with a biological or physiological control process and 3) additive opposed pharmacological effect (Palleria et al. 2013).
The CYP450 enzyme family plays a dominant role in the biotransformation of a wide number of drugs. In man there are about 30 CYP isoforms, but six out of 30 isoforms (CYPI, 2 and 3) are mainly involved in the hepatic drug metabolism. The CYP mediated oxidative biotransformation is responsible for the large number of significant drug interactions during multiple drug therapy.
Choudary et al. 2013 have traced back similar DRESS reactions with the use of Hydantoins, Carbamazepine, Allopurinol, Furantoin, Lamotrigine and particular when in combination such as Valproate-Olanzapine and Olanzapine-valproate. A multi-organ eosinophilic infiltration was reported after initiation of clozapine therapy and beyond DRESS the authors described a Drug-Induced Delayed Multi-Organ Hypersensitive Syndrome (DIDMOHS).
The hypersensitivity reaction involves a complex pathogenesis outlined in detail by Posadas and Pichler (2007).
Choudary S, McLeod M, Torchia D, Romanelli P. Drug reaction with eosinophilia and systemic symptoms (DRESS). The Journal of Clinical and Aesthetic Dermatology. 2013; 6: 31 – 7.
Palleria C, Di Paolo A, Giofrè C, Caglioti C, Leuzzi G, Siniscalchi A, De Sarro G, Gallelli L. Pharmacokinetic drug-drug interaction and their implication in clinical management. J Res Med Sci 2013; 18: 601-10.
Pichler WJ, Adam J, Daubner B, Gentinetta T Drug hypersensitivity reactions: pathomechanism and clinical symptoms. Med Clin North Am 2010; 94: 645-64.
Posadas, SJ. Pichler WJ. Delayed drug hypersensitivity reactions-new concepts. Clin Exp Allergy 2007; 37; 389-99.
February 1, 2018